Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 4, 2018, 3:28 AM EDT for 10 counties in Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 3:28 AM EDT (07:28 UTC)
- Expired
- Aug 4, 2018, 4:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Crawford County, MI, Iosco County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WWUS83 KAPX 040728
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
328 AM EDT SAT AUG 4 2018
MIZ017-018-022>024-028>030-034>036-041-042-040800-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
328 AM EDT SAT AUG 4 2018
...Dense Fog Possible Through Daybreak...
Areas of dense fog are possible through daybreak. The dense fog is
most likely to occur from US-127/US-75 east to the Lake Huron
shoreline. Visibilities of less than a quarter mile are possible at
times. The fog should begin to dissipate after daybreak. Slow down
and use caution when driving this morning.
LAT...LON 4433 8333 4427 8352 4405 8358 4399 8368
4416 8485 4508 8484 4512 8474 4566 8434
4563 8422 4550 8410 4549 8392 4523 8346
4504 8334 4507 8340 4500 8347 4489 8334
4491 8333 4490 8333 4471 8327
TIME...MOT...LOC 0724Z 239DEG 49KT 4511 8415
$$
farinaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:17 AM EDT, 11 minutes earlier.
Area forecast discussion, Aug 4, 3:17 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 317 AM EDT Sat Aug 4 2018 .NEAR TERM...(Today through Tonight) Issued at 305 AM EDT Sat Aug 4 2018 ...Very warm today with thunderstorms possible late... High Impact Weather Potential...Thunderstorms possible late today/tonight. Pattern Synopsis/Forecast...Convection to our west this morning developed on a warm front across the upper midwest on the nose of 40kt low level jet. The convection and LLJ should continue to move NE this morning toward Lake Superior. Surface high overhead early this morning moves east during the day. Ridge axis moves overhead later this morning. Return flow starts to advect warmer air and moisture into the region today. Shortwave trough currently from eastern MN to NE reaches Lake Michigan/Ontario by 06z sunday. Primary Forecast Concerns...Dewpoints rise into the 60s today with temperatures making a run at 90 degrees across northern lower MI. The increase in moisture and temperatures will help push CAPE values to 1500 to 2000 J/kg this afternoon. If temperatures remain below 90F this afternoon, the area should remain capped until late in the day, keeping thunderstorms from developing. However, if temperatures can creep into the lower 90s, some thunderstorm development is possible during the afternoon even with the best forcing remaining to our west, especially if lake breezes can develop. Models have trended temperatures up slightly overnight. The strong low level jet to our west moves into Lake Superior tonight and increases in strength. Expect convection to continue to fire on the nose of that jet and move E-NE. This would put the U.P. in the best shot for thunderstorms tonight. Lower temperatures and moisture up north will limit instability but strong forcing should overcome that and bring descent chance of tstorms tonight. 0-6km Bulk Shear values of around 40kts expected over the region tonight and with strong LLJ nearby, thunderstorms could produce some strong gusty winds or hail. But best chance of severe weather will be west of our area. PWATs over 1.5 inches could mean some heavier rain as well. SPC continues to have the Tip of the Mit and U.P. in general TSTM category through 12z Sunday with MRGL over the western UP and northern WI. && .SHORT TERM...(Sunday through Monday) Issued at 305 AM EDT Sat Aug 4 2018 High Impact Weather Potential...Possible thunderstorms Saturday night through Monday. Primary Forecast Concerns...Rain shower and thunder chances continue Sunday as a wave rides on the western periphery of a departing upper level ridge to the east of the forecast area. As said wave enters the Great Lakes region precipitation chances will increase from northwest to southeast throughout the day. The best instability (if pre-existing clouds/precipitation don't inhibit this from happening) appears to be over eastern upper and far northern lower with forecast soundings having MLCAPE values near 1000-1500 J/Kg, good lapse rates, PWATS near 1.40 inches, 0-6km bulk shear between 30-40 kts (55kts over eastern upper late Sunday afternoon) Sunday afternoon and evening hours. Greatest threat would be some gusty winds, lightning, and heavy rain...and to a lesser extent some large hail. Besides a possible break late Sunday night/Monday morning as deeper moisture departs towards the east, another wave will push through northern Michigan Monday afternoon/evening, along with accompanying moisture renewing rain/thunder chances for much of northern Michigan. While Monday has a bit less instability the best will be over northern lower towards the tip of the mitt. Again...damaging winds, lightning, and locally heavy rain will be the greatest threat in any stronger storms. Model blends have some areas nearing 1.00" QPF over a broad area of northern lower by Tuesday morning. As the low departs to the east just lingering showers over northern lower with veering winds to the northwest. Southwest winds will usher in warmer temperatures, with 850mb temperatures around 19C Sunday. Daytime highs will be in the mid to upper 80s with favored downsloping areas reaching into the low 90s Sunday afternoon, while Monday will reach in the upper 70s to mid 80s, and Tuesday only in the mid 70s to near 80 as the weak cold front departs towards the east. Sunday night will be some sticky sleeping weather, with lows only dropping into the upper 60s to near 70. && .LONG TERM...(Monday night through Friday) Issued at 305 AM EDT Sat Aug 4 2018 High Impact Weather Potential...Thunderstorm chances Tuesday Troughing over Hudson Bay will continue to drop into the Great Lakes region which will support additional chances of precipitation possibly through Thursday. Temperatures will be reaching into the mid 70s to low 80s during the afternoon hours, while lows will be generally in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 126 AM EDT Sat Aug 4 2018 Overall high pressure will maintain VFR conditions thru the TAF forecast period. The exception will be some stratus/fog development resulting in IFR conditions overnight into early Saturday...mainly across portions of NE Lower Michigan (APN). Fog/stratus should burn off/mix out around daybreak. Light/variable winds overnight will become southerly AOB 10 kts on Saturday. && .MARINE... Issued at 305 AM EDT Sat Aug 4 2018 Light winds this morning are expected to slowly increase out of the south as a warm front lifts into the western Great Lakes in the morning, then into Ontario by afternoon. The pressure gradient tightens up late tonight through Sunday, forcing those southerly winds to further increase, perhaps producing small craft advisory conditions for some waters. The next chance for showers and storms arrives Sunday and Monday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...KF SHORT TERM...TL LONG TERM...TL AVIATION...MR MARINE...TL
Hazardous weather outlook, Aug 3, 3:48 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 348 PM EDT Fri Aug 3 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-041200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 348 PM EDT Fri Aug 3 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times from late Saturday night through Tuesday across northern Michigan. Isolated severe thunderstorms are possible Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 4, 3:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
328 AM EDT SAT AUG 4 2018
MIZ017-018-022>024-028>030-034>036-041-042-040800-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
328 AM EDT SAT AUG 4 2018
...Dense Fog Possible Through Daybreak...
Areas of dense fog are possible through daybreak. The dense fog is
most likely to occur from US-127/US-75 east to the Lake Huron
shoreline. Visibilities of less than a quarter mile are possible at
times. The fog should begin to dissipate after daybreak. Slow down
and use caution when driving this morning.
LAT...LON 4433 8333 4427 8352 4405 8358 4399 8368
4416 8485 4508 8484 4512 8474 4566 8434
4563 8422 4550 8410 4549 8392 4523 8346
4504 8334 4507 8340 4500 8347 4489 8334
4491 8333 4490 8333 4471 8327
TIME...MOT...LOC 0724Z 239DEG 49KT 4511 8415
farinaThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:33 PM EDT | Small Craft Advisory | APX | 31 hr |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.